Word Problems and Confluence Problems for Restricted Semi-Thue Systems

  • Markus Lohrey
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1833)


We investigate word problems and confluence problems for the following four classes of terminating semi-Thue systems: length-reducing systems, weight-reducing systems, length-lexicographic systems, and weight-lexicographic systems. For each of these four classes we determine the complexity of several variants of the word problem and confluence problem. Finally we show that the variable membership problem for quasi context-sensitive grammars is EXPSPACE-complete.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BJM+81]
    Book, R., Jantzen, M., Monien, B., O’Dunlaing, C.P., Wrathall, C.: On the complexity of word problems in certain Thue systems. In: Gruska, J., Chytil, M.P. (eds.) MFCS 1981. LNCS, vol. 118, pp. 216–223. Springer, Heidelberg (1981)Google Scholar
  2. [BL92]
    Buntrock, G., Loryś, K.: On growing context-sensitive languages. In: Kuich, W. (ed.) ICALP 1992. LNCS, vol. 623, pp. 77–88. Springer, Heidelberg (1992)Google Scholar
  3. [BL94]
    Buntrock, G., Loryś, K.: The variable membership problem: Succinctness versus complexity. In: Enjalbert, P., Mayr, E.W., Wagner, K.W. (eds.) STACS 1994. LNCS, vol. 775, pp. 595–606. Springer, Heidelberg (1994)Google Scholar
  4. [BO81]
    Book, R.V., O’Dunlaing, C.P.: Testing for the Church-Rosser property (note). Theoretical Computer Science 16, 223–229 (1981)MATHCrossRefMathSciNetGoogle Scholar
  5. [BO84]
    Bauer, G., Otto, F.: Finite complete rewriting systems and the complexity of the word problem. Acta Informatica 21, 521–540 (1984)MATHCrossRefMathSciNetGoogle Scholar
  6. [BO93]
    Book, R.V., Otto, F.: String-Rewriting Systems. Springer, Heidelberg (1993)MATHGoogle Scholar
  7. [Boo82]
    Book, R.V.: Confluent and other types of Thue systems. Journal of the Association for Computing Machinery 29(1), 171–182 (1982)MATHMathSciNetGoogle Scholar
  8. [Car75]
    Cardoza, E.W.: Computational complexity of the word problem for commutative semigroups. Technical Report MAC Technical Memorandum 67, MIT (1975) Google Scholar
  9. [CH90]
    Cho, S., Huynh, D.T.: The complexity of membership for deterministic growing context-sensitive grammars. International Journal of Computer Mathematics 37, 185–188 (1990)MATHCrossRefGoogle Scholar
  10. [Die87]
    Diekert, V.: Some properties of weight-reducing presentations. Report TUM-I8710, Technical University Munich (1987) Google Scholar
  11. [Die90]
    Diekert, V.: Combinatorics on Traces. LNCS, vol. 454. Springer, Heidelberg (1990)MATHGoogle Scholar
  12. [DW86]
    Dahlhaus, E., Warmuth, M.K.: Membership for growing contextsensitive grammars is polynomial. Journal of Computer and System Sciences 33, 456–472 (1986)MATHCrossRefMathSciNetGoogle Scholar
  13. [Huy84]
    Huynh, D.T.: Deciding the inequivalence of context-free grammars with 1-letter terminal alphabet is \(\Sigma^{p}_{2}\) -complete. Theoretical Computer Science 33, 305–326 (1984)MATHCrossRefMathSciNetGoogle Scholar
  14. [Huy85]
    Huynh, D.T.: Complexity of the word problem for commutative semigroups of fixed dimension. Acta Informatica 22, 421–432 (1985)MATHCrossRefMathSciNetGoogle Scholar
  15. [Huy86]
    Huynh, D.T.: The complexity of the membership problem for two subclasses of polynomial ideals. SIAM Journal on Computing 15(2), 581–594 (1986)MATHCrossRefMathSciNetGoogle Scholar
  16. [Jan88]
    Jantzen, M.: Confluent string rewriting. EATCS Monographs on theoretical computer science, vol. 14. Springer, Heidelberg (1988)MATHGoogle Scholar
  17. [KB67]
    Knuth, D.E., Bendix, P.B.: Simple Word Problems in Universal Algebras. In: Leech, J. (ed.) Computational Problems in Abstact Algebras, pp. 263–297. Pergamon Press, Elmsford N.Y (1967)Google Scholar
  18. [KKMN85]
    Kapur, D., Krishnamoorthy, M.S., McNaughton, R., Narendran, P.: An O(|T|3) algorithm for testing the Church-Rosser property of Thue systems. Theoretical Computer Science 35(1), 109–114 (1985)Google Scholar
  19. [KN85]
    Kapur, D., Narendran, P.: The Knuth-Bendix completion procedure and Thue systems. SIAM Journal on Computing 14(3), 1052–1072 (1985)MATHCrossRefMathSciNetGoogle Scholar
  20. [KN87]
    Krithivasan, K., Narendran, P.: On the membership problem for some grammars. Technical Report CS-TR-1787, University of Maryland (1987) Google Scholar
  21. [Loh99]
    Lohrey, M.: Complexity results for confluence problems. In: Kutyłowski, M., Wierzbicki, T., Pacholski, L. (eds.) MFCS 1999. LNCS, vol. 1672, pp. 114–124. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  22. [Mar47]
    Markov, A.: On the impossibility of certain algorithms in the theory of associative systems. Doklady Akademii Nauk SSSR 55, 58, 587–590, 353–356 (1947)Google Scholar
  23. [MM82]
    Mayr, E.W., Meyer, A.R.: The complexity of the word problems for commutative semigroups and polynomial ideals. Advances in Mathematics 46, 305–329 (1982)MATHCrossRefMathSciNetGoogle Scholar
  24. [MNO88]
    McNaughton, R., Narendran, P., Otto, F.: Church-Rosser Thue systems and formal languages. Journal of the Association for Computing Machinery 35(2), 324–344 (1988)MATHMathSciNetGoogle Scholar
  25. [NB72]
    Nivat, M., Benois, M.: Congruences parfaites et quasi-parfaites. Seminaire Dubreil, 25(7-01-09) (1971–1972)Google Scholar
  26. [New43]
    Newman, M.H.A.: On theories with a combinatorial definition of “equivalence”. Annals Mathematics 43, 223–243 (1943)CrossRefGoogle Scholar
  27. [NO88]
    Narendran, P., Otto, F.: Elements of finite order for finite weigthreducing and confluent Thue systems. Acta Informatica 25, 573–591 (1988)MATHMathSciNetGoogle Scholar
  28. [Pap94]
    Papadimitriou, C.H.: Computational Complexity. Addison Wesley, Reading (1994)MATHGoogle Scholar
  29. [Pos47]
    Post, E.: Recursive unsolvability of a problem of Thue. Journal of Symbolic Logic 12(1), 1–11 (1947)CrossRefMathSciNetGoogle Scholar
  30. [Sud78]
    Sudborough, I.H.: On the tape complexity of deterministic context- free languages. Journal of the Association for Computing Machinery 25(3), 405–414 (1978)MATHMathSciNetGoogle Scholar
  31. [VRL98]
    Verma, R.M., Rusinowitch, M., Lugiez, D.: Algorithms and reductions for rewriting problems. In: Nipkow, T. (ed.) RTA 1998. LNCS, vol. 1379, pp. 166–180. Springer, Heidelberg (1998)CrossRefGoogle Scholar
  32. [vZGS78]
    von Zur Gathen, J., Sieveking, M.: A bound on solutions of linear integer equalities and inequalities. Proceedings of the American Mathematical Society 72(1), 155–158 (1978)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Markus Lohrey
    • 1
  1. 1.Institut für InformatikUniversität StuttgartStuttgartGermany

Personalised recommendations